• It’s complicated

Why I wouldn’t recommend the Depo Provera

This post is based on personal experiences while being on the depo provera. Please do not use this post as a literal medical reference and do seek professional help if you want to start or stop receiving the injection. To anyone thinking about starting on the depo, I would highly advise you to do your research and get as much information as you can about what it is, how it is supposed to help, for both endometriosis and as a contraceptive, and side effects of it. Start by talking to a medical professional and maybe ask around if any friends or family members have been on the depo. For me personally, I went through a lot of online resources and read through quite a few reviews before starting, and also did some research when the side effects started getting bad.

Before starting the depo, I was on the pill, and went through at least 3 different types. The reason I started all of this was because my periods were absolutely awful. I could barely stand, and even just moving around in bed would cause pain and severe discomfort. I would cry and scream because my pain was unbearable. I would bleed buckets to the point where when I saw a doctor in A&E she just stood there and said “I’ve never seen someone bleed so much”. That was when I was given Tranexamic acid and Mefenamic acid at high doses for three months. However the medicines did nothing for me at all.

As I couldn’t take any painkillers, other than paracetamol which did nothing, the only other option was to start the pill. Being on the pill did have its benefits as my bleeding did reduce and the pain was settling. I could walk like a normal person while bleeding, which was a big thing for me. The type of pill was changed twice because I’m very prone to side effects which included migraines and bleeding for longer periods of time (I could bleed for 2/3 months straight even whilst on the pill) which wasn’t great at all. Since the beginning, with the heavy bleeding and pain, there was also endometrial tissue present every time I bled which was not good at all.

This was when I saw a gynaecologist who was very helpful. I was due to have a laparoscopy to see what exactly is happening inside, but because I’m a complicated child, the doctor refused to operate on me as it was a very big risky, even though it’s a doubting surgery, as things go side ways for me very easily and very quickly. She did all her other tests including internal scans, ultrasounds and pelvic exams. In the end she said my only other option is to start on the depo provera.

I was aware of the possible side effects it has on your mental health but thought “it doesn’t seem that bad so might as well go for it” - my life’s biggest mistake! Now, physically the injection has helped me a lot. My bleeding reduced quite a bit, the pain practically became non existent, and I wasn’t bleeding for 2/3 months straight. When you start the injection it does take at least the first round, which is basically a year, as you get it every 12 weeks, for it to settle in your system and really help your symptoms and sort out any physical side effects such as spotting.

I started mine in January 2019 and my depression and anxiety started in April, which was after my second injection. I would cry randomly and for hours on end and struggle to eat much. I had no idea what was happening and was anxious as a result. I would call my friends and tell them I’m crying but I have no idea why and I don’t feel good at all. I felt quite weak and unmotivated and would spend a whole day just laying in bed doing nothing. Slowly, I started to build a routine; wake up at 6/6.30 every morning, stretch, listen to a podcast, shower and get ready for uni, then come back, cook dinner, sit around/do work, do some light yoga and read a book and sleep by 9.30/10pm (grandma times, I know)

This didn’t last long at all as I just kept getting worse, and my parents would have to come pick me up from uni at random times of the night. All of this only got worse with time, to the point where my time spent just laying in bed started lasting longer than just one day. I wouldn’t eat anything for 4 days straight, and didn’t have the energy to get up at all to do anything. I would only wake up and shower and have a coffee, and that’s about it really, except for crying every day, for most of the day. Even though I started therapy, it didn’t help as much, which was a bummer.

I really don’t recommend this injection at all. I know someone else who started the injection around the same time as I did and also had a decline in her mental health. It helped me physically but the huge decline in my mental health just wasn’t worth it. I am now off the injection and had my last one this January. My GP said it does take ‪around 3-6‬ months after the second one is due (in April which I will not have) for us to see if my periods return back to what they were or if it’s settled because the injection has been in my system for over a year, and to see if there’s any other side effects of stopping the injection. Fingers crossed it’s all okay 🤞